Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 109, NWS Fort Worth, TX

May 4, 20124 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 4, 2012, 9:07 PM CDT for 4 counties in Texas. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 9:07 PM CDT (02:07 UTC)
Expired
May 4, 2012, 9:59 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Collin County, TX, Cooke County, TX, Denton County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 137 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:15 PM CDTTSTM WND GST 702 S Whitesboro, TXREPORT WAS SOUTH OF WHITESBORO. THIS IS A CORRECTION TO THE WHITEWRIGHT REPORT.
May 4, 9:20 PM CDTTSTM WND DMGCelina, TX1 HOUSE DAMAGED...MAY HAVE BEEN UNDER CONSTRUCTION.
May 4, 9:30 PM CDTTSTM WND DMG4 N Little Elm, TX1 FOOT DIAMETER TREE UPROOTED 4 MILES NORTH OF LITTLE ELM ALONG HIGHWAY 380
May 4, 9:30 PM CDTTSTM WND GST 602 W Prosper, TXPOSSIBLE HEAT BURST OR DOWN BURST
May 4, 9:37 PM CDTTSTM WND DMGValley View, TX4 INCH TREE LIMB DOWN IN VALLEY VIEW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS54 KFWD 050207
SVRFWD
TXC085-097-121-181-050315-
/O.NEW.KFWD.SV.W.0109.120505T0207Z-120505T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
907 PM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLLIN COUNTY IN NORTH CENTRAL TEXAS...
  EASTERN COOKE COUNTY IN NORTH CENTRAL TEXAS...
  NORTHERN DENTON COUNTY IN NORTH CENTRAL TEXAS...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1015 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTHEAST OF GAINESVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITESBORO AND SANGER AROUND 915 PM...
  COLLINSVILLE AND RAY ROBERTS PARK JOHNSON BRANCH AROUND 920 PM...
  RAY ROBERTS PARK ISLE DU BOIS...POTTSBORO AND EISENHOWER STATE PARK
  AROUND 925 PM...
  PILOT POINT AROUND 930 PM...
  AUBREY AND KRUGERVILLE AROUND 935 PM...

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 472 AND 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS
AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3393 9689 3386 9686 3388 9679 3383 9676
      3385 9670 3392 9667 3389 9658 3385 9662
      3380 9650 3378 9650 3377 9641 3319 9649
      3316 9685 3338 9738 3343 9738 3393 9694
TIME...MOT...LOC 0208Z 307DEG 30KT 3358 9705

$$


85/NH
2 follow-up statements
413 
WWUS54 KFWD 050247
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CDT FRI MAY 4 2012

TXC097-121-050257-
/O.CAN.KFWD.SV.W.0109.000000T0000Z-120505T0315Z/
DENTON TX-COOKE TX-
947 PM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COOKE AND NORTHERN
DENTON COUNTIES IS CANCELLED...

LAT...LON 3365 9643 3319 9649 3316 9684 3341 9684
      3342 9694 3368 9694
TIME...MOT...LOC 0247Z 307DEG 30KT 3338 9674

$$

TXC085-181-050315-
/O.CON.KFWD.SV.W.0109.000000T0000Z-120505T0315Z/
GRAYSON TX-COLLIN TX-
947 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN COLLIN AND SOUTHERN GRAYSON COUNTIES...

AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTH OF GUNTER...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROSPER AROUND 955 PM CDT...
  WESTON...VAN ALSTYNE AND TOM BEAN AROUND 1000 PM CDT...
  MELISSA...ANNA AND MCKINNEY AROUND 1005 PM CDT...
  NEW HOPE AROUND 1010 PM CDT...

LAT...LON 3365 9643 3319 9649 3316 9684 3341 9684
      3342 9694 3368 9694
TIME...MOT...LOC 0247Z 307DEG 30KT 3338 9674

$$
443 
WWUS54 KFWD 050259
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
959 PM CDT FRI MAY 4 2012

TXC085-181-050310-
/O.CAN.KFWD.SV.W.0109.000000T0000Z-120505T0315Z/
GRAYSON TX-COLLIN TX-
959 PM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLLIN AND
SOUTHERN GRAYSON COUNTIES IS CANCELLED...

LAT...LON 3365 9643 3319 9649 3316 9684 3341 9684
      3342 9694 3368 9694
TIME...MOT...LOC 0300Z 307DEG 30KT 3332 9664

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 8:41 PM CDT, 26 minutes earlier.

Area forecast discussion, May 4, 8:41 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
841 PM CDT FRI MAY 4 2012

.UPDATE...
HAVE ADDED PRECIP AFTER 1 AM/06Z TO FAR SOUTHEAST AND EAST
COUNTIES BASED ON EXTRAPOLATION OF CURRENT STORMS. DO NOT EXPECT
MUCH OF A SEVERE THREAT BY THEN. UPDATE ON THE WAY.   84

&&

.AVIATION...
/18Z TAFS/

VFR CONDITIONS GENERALLY PREVAIL ACROSS ALL OF NORTH TEXAS WITH
SOUTHERLY WINDS AROUND 15KTS. THERE IS A LINE OF ELEVATED
THUNDERSTORMS TO THE NORTHWEST OF THE METROPLEX EXTENDING FROM
NEAR BRECKENRIDGE UP TO BOWIE. THIS LINE IS NOT EXPECTED TO AFFECT
AREA AIRPORTS HOWEVER THERE IS A DISTURBANCE MOVING THROUGH THE
SOUTHERN PLAINS WHICH MAY HELP IGNITE MORE THUNDERSTORMS THROUGH
THE AFTERNOON. MUCH OF THIS NEW ACTIVITY IS EXPECTED TO BE ALONG
THE DRYLINE AND THERE IS SOME UNCERTAINTY AS TO HOW FAR EAST IT
WILL GET. FOR NOW...WILL MAINTAIN A VFR FORECAST AND MONITOR
CONVECTIVE TRENDS FOR POSSIBLE AMENDMENTS. OTHERWISE...MVFR CIGS
ARE EXPECTED TO DEVELOP AND MOVE NORTH OVERNIGHT BUT WILL KEEP
THEM CONFINED TO THE WACO AREA FOR THE EARLY MORNING HOURS.

DUNN

&&

.PREV UPDATE...
.UPDATE...
QUICK UPDATE TO EXTEND SEVERE WATCH ONE ROW OF COUNTIES EAST.
OTHERWISE...ONLY COSMETIC CHANGES TO FORECAST. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  92  74  92  69 /  30  10  10  10  30
WACO, TX              74  93  72  93  70 /  20  10  10  10  30
PARIS, TX             69  90  69  89  71 /  20  10  10  10  20
DENTON, TX            71  94  74  92  69 /  30  10  10  10  30
MCKINNEY, TX          72  92  73  92  70 /  20  10  10  10  30
DALLAS, TX            72  92  74  92  70 /  20  10  10  10  30
TERRELL, TX           70  91  72  91  70 /  20  10  10  10  30
CORSICANA, TX         70  91  72  92  71 /  20  10  10  10  30
TEMPLE, TX            72  93  72  93  70 /  20  10  10  10  30
MINERAL WELLS, TX     70  96  72  94  68 /  30  10  10  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, May 4, 8:11 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
811 PM CDT FRI MAY 4 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
811 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH LATE EVENING ACROSS
MUCH OF NORTH TEXAS. THE BEST CHANCES WILL BE ALONG AND WEST OF
INTERSTATE 35. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH VERY
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SUNDAY EVENING THROUGH TUESDAY. SOME STORMS COULD BE SEVERE SUNDAY
EVENING INTO MONDAY. THE SEVERE WEATHER THREAT WILL DIMINISH BY
TUESDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PARTS OF NORTH TEXAS
THROUGH THE LATE EVENING.

In the hours before

Local storm report, May 4, 8:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
826 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             MONTAGUE                33.67N  97.72W
05/04/2012  E1.00 INCH       MONTAGUE           TX   TRAINED SPOTTER
Local storm report, May 4, 8:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
829 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     CLEBURNE                32.35N  97.40W
05/04/2012  M58 MPH          JOHNSON            TX   TRAINED SPOTTER

            WITH PEA HAIL
Local storm report, May 4, 8:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
836 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     CROWLEY                 32.58N  97.32W
05/04/2012                   TARRANT            TX   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN IN CROWLEY
Local storm report, May 4, 8:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     CLEBURNE                32.35N  97.40W
05/04/2012  E60 MPH          JOHNSON            TX   AMATEUR RADIO
Local storm report, May 4, 8:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
848 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     ALVARADO                32.40N  97.22W
05/04/2012  E60 MPH          JOHNSON            TX   AMATEUR RADIO
Local storm report, May 4, 9:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
907 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     GAINESVILLE             33.63N  97.15W
05/04/2012  E60 MPH          COOKE              TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED 60 MPH WIND GUST IN GAINESVILLE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:09 PM CDTTornado WarningFWDHood22 min
May 4, 7:11 PM CDTSevere Thunderstorm WarningFWDEastland38 min
May 4, 7:37 PM CDTSpecial Weather StatementFWDMontague23 min
May 4, 7:41 PM CDTSpecial Weather StatementFWDParker34 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker19 min
May 4, 7:54 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker, Somervell, Tarrant66 min
May 4, 8:00 PM CDTSevere Thunderstorm WarningFWDComanche60 min
May 4, 8:02 PM CDTSevere Thunderstorm WarningFWDMontague55 min
May 4, 8:25 PM CDTSevere Thunderstorm WarningFWDErath50 min
May 4, 8:33 PM CDTSevere Thunderstorm WarningFWDBosque, Ellis, Hill, Johnson57 min
May 4, 8:38 PM CDTSevere Thunderstorm WarningFWDCooke67 min
May 4, 9:02 PM CDTSevere Thunderstorm WarningFWDComanche, Mills58 min
May 4, 9:04 PM CDTSevere Thunderstorm WarningFWDEllis26 min
May 4, 9:12 PM CDTSevere Thunderstorm WarningFWDBosque, Hamilton63 min
May 4, 9:26 PM CDTSpecial Weather StatementFWDJohnson34 min
May 4, 9:32 PM CDTSevere Thunderstorm WarningFWDEllis31 min
May 4, 9:33 PM CDTTornado WarningFWDMills27 min
May 4, 10:02 PM CDTSevere Thunderstorm WarningFWDHamilton28 min
May 4, 10:04 PM CDTSpecial Weather StatementFWDCollin, Denton, Grayson26 min
May 4, 10:20 PM CDTHigh Wind WarningFWDEllis, Johnson40 min
May 4, 10:22 PM CDTSpecial Weather StatementFWDRockwall23 min
May 4, 10:24 PM CDTSpecial Weather StatementFWDMcLennan36 min
May 4, 10:33 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton57 min
May 4, 11:14 PM CDTSevere Thunderstorm WarningFWDFreestone, Navarro38 min
May 4, 11:17 PM CDTSpecial Weather StatementFWDLamar28 min
May 5, 12:52 AM CDTSpecial Weather StatementFWDBell23 min
May 5, 12:59 AM CDTSpecial Weather StatementFWDHenderson, Navarro31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.